Alert archive / Nevada / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Aug 1, 2016, 2:33 AM PDT for Clark County, Lincoln County, Nevada; Mohave County, Arizona. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2016, 2:33 AM PDT (09:33 UTC)
- Expired
- Aug 2, 2016, 5:00 AM PDT
- In force
- 26 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WGUS65 KVEF 010933 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 233 AM PDT MON AUG 1 2016 ...FLASH FLOOD WATCH FOR MOHAVE COUNTY IN NORTHWEST ARIZONA MONDAY AND MONDAY NIGHT... .A VERY MOIST AND UNSTABLE AIRMASS WILL PROVIDE FAVORABLE CONDITIONS FOR THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORMS EARLY THIS MORNING HAVE PRODUCED SIGNIFICANT RAINFALL IN EXCESS OF 2 INCHES PER HOUR, AND SIMILAR RAINFALL RATES WILL BE OBSERVED THIS AFTERNOON AND OVERNIGHT. AZZ001>003-036-011745- /O.NEW.KVEF.FF.A.0002.160801T0933Z-160802T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA- 233 AM MST MON AUG 1 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR MOHAVE COUNTY IN NORTHWEST ARIZONA... INCLUDING THE FOLLOWING AREAS...LAKE HAVASU AND FORT MOHAVE... LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. * THROUGH LATE TONIGHT * A CLUSTER OF THUNDERSTORMS CONTINUE EARLY THIS MORNING ACROSS CENTRAL MOHAVE COUNTY AND HAVE PRODUCED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES PER HOUR. ADDITIONAL THUNDERSTORM DEVELOPMENT LATER TODAY WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH FLOODING...ESPECIALLY AS THEY ORGANIZE INTO LARGER CLUSTERS DURING THE EVENING AND OVERNIGHT. * RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD IMPACT AREA ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
978 WGUS65 KVEF 011729 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 1029 AM PDT MON AUG 1 2016 ...FLASH FLOOD WATCH FOR MOHAVE...LINCOLN...AND NORTHEAST CLARK COUNTIES THROUGH TONIGHT... .A VERY MOIST AND UNSTABLE AIRMASS WILL PROVIDE FAVORABLE CONDITIONS FOR THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORMS EARLY THIS MORNING HAVE PRODUCED SIGNIFICANT RAINFALL IN EXCESS OF 2 INCHES PER HOUR... AND SIMILAR RAINFALL RATES ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. NVZ015-016-021-021200- /O.EXA.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN COUNTY-NORTHEAST CLARK COUNTY- LAKE MEAD NATIONAL RECREATION AREA- 1029 AM PDT MON AUG 1 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXPANDED THE FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTH CENTRAL NEVADA AND SOUTHERN NEVADA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL NEVADA...LINCOLN COUNTY. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION AREA AND NORTHEAST CLARK COUNTY. * THROUGH 5 AM TUESDAY. * THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS LINCOLN COUNTY AND WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH FLOODING. A CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS LINCOLN AND NORTHEAST CLARK COUNTY THIS EVENING AND OVERNIGHT. * IMPACTS...RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD IMPACT AREA ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AZZ001>003-036-021200- /O.CON.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA- 1029 AM MST MON AUG 1 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * MOHAVE COUNTY * THROUGH 5 AM TUESDAY * THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MOHAVE COUNTY AND WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH FLOODING...ESPECIALLY AS THEY ORGANIZE INTO LARGER CLUSTERS DURING THE EVENING AND OVERNIGHT HOURS. * IMPACTS...RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD IMPACT AREA ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL WASHES AND DRAINAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WOLCOTT
089 WGUS65 KVEF 021153 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 453 AM PDT TUE AUG 2 2016 ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEVADA AND NORTHWEST ARIZONA WILL BE ALLOWED TO EXPIRE... AZZ001>003-036-NVZ015-016-021-021300- /O.EXP.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY- NORTHEAST CLARK COUNTY- 453 AM PDT TUE AUG 2 2016 /453 AM MST TUE AUG 2 2016/ ...FLASH FLOOD WATCH WILL EXPIRE AT 5 AM PDT /5 AM MST/ EARLY THIS MORNING... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHEAST NEVADA WILL EXPIRE AT 5 AM PDT /5 AM MST/. THOUGH SCATTERED SHOWERS AND STORMS CONTINUE IN FAR SOUTHERN MOHAVE COUNTY...THE THREAT OF EXCESSIVE RAINFALL HAS ENDED ACROSS THE WATCH AREA EARLY THIS MORNING. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. $$ CMS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 9:42 PM PDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 31, 9:42 PM PDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 942 PM PDT SUN JUL 31 2016 .SYNOPSIS...Scattered showers and thunderstorms are expected through the upcoming week...especially over the eastern half of the area through mid week then mainly Mohave County late in the week. The western portions of the area will be increasingly dry as the wears on. Temperatures will remain near or slightly below seasonal normals. && .UPDATE...Made some tweaks to the 11 pm - 5 am POP grids based on accelerated outflow boundary pushing south through Lake Mead Natl Recreation Area and Mohave County. && .PREV UPDATE...628 PM PDT SUN JUL 31 2016 .UPDATE...Last few runs of the HRRR showing more consistency with current storms over Lincoln County and southwest Utah shifting southeast the rest of this evening and impacting northeast Clark and northern Mohave County into the early morning hours of Monday. There is the potential of development along outflows as far west as Las Vegas and the Spring Mountains. Therefore increased POPs in the aforementioned areas. && .AVIATION...For McCarran...Afternoon round of thunderstorms has dissipated and expect a southeast wind around 10 kts this evening. Mormon Mesa and Peach Spring corridors most likely impacted by thunderstorms into the early morning hours of Monday. Lower confidence in the forecast between 06z-10z tonight. During that time there is the potential for gusty outflow winds from the northeast with a thunderstorms possibly developing. Forecast will be updated as conditions develop and become more certain. Otherwise, skies are expected to be partly to mostly cloudy with cloud bases generally above 10kft. For the rest of southern Nevada...northwest Arizona...and southeast California...Strongest thunderstorms expected across Lincoln, northeast Clark and northern Mohave County tonight. Otherwise...south-southeast winds expected with gusts to 20 knots. Sct clouds at or above 10k feet with convective turbulence near thunderstorms. && .PREV DISCUSSION...245 PM PDT SUN JUL 31 2016 .SHORT TERM...Through Wednesday night. The 19Z (latest available) HRRR forecasts storms developing this evening in Lincoln, NE Clark and northern Mohave counties and essentially combining and moving south through Mohave County overnight. Previous runs showed this to some extent but also had storms moving into southern Mohave County this evening from convection over central Arizona. If the storm track/intensity forecast is correct for the activity moving north to south, much of Lake Mead and points throughout Mohave County could see intense rainfall. Will need to monitor future model runs to see if this becomes a trend or just one of the various iterations of storm formation and track visualized by the HRRR. Tomorrow, forecasted moisture is down and instability is much weaker although sufficient for more isolated to scattered thunderstorm coverage from Lincoln County down through portions of Clark County and in Mohave County. A few could form over the Sierra as well. The forecast for Tuesday could be interesting...or much of the same depending on the model. The GFS brings an easterly wave to southern Mohave County Tuesday afternoon and this is supported by the ECMWF which gens up a closed circulation over the Phoenix area within the easterly wave. This is consistent with the previous nights model solutions...only a little sooner. The NAM now reaches out to this far in the forecast and does not show this feature...instilling some doubt in overall forecast confidence. By Wednesday, the forecast becomes even less distinct as the GFS lifts the wave up through Mohave County while the ECMWF washes it out and the NAM has an inverted feature over Mohave County. Bottom line is a low confidence forecast and broad brushed pops for now as many things could change between now and then. Temperatures through mid week are forecast to be near or below normal but could end up being well below normal if the easterly wave idea pans out. .LONG TERM...Thursday through Saturday... In order to blend with neighboring offices a little better, minor changes were made to the POP forecast in the extended otherwise little to no change to other parameters. The following is from the previous discussion. Biggest feature of interest will be an inverted trough lifting northward into Arizona late Tuesday through Thursday. This feature will drive some very rich moisture into Arizona along with considerable cloud cover. Being that our forecast area is on the west edge of this, it may enhance our potential by easing the cloud cover limitations on destabilization that will be more problematic further east. The feature will bear watching for the potential of flash flooding. Otherwise...continued thunderstorm activity through the week with our eastern areas most favored. Temperatures through the period will remain near seasonal normals. && .FIRE WEATHER...Scattered thunderstorms are possible through the night with locally heavy rainfall, gusty winds, and lightning. Most storms are expected to be wet. Temperatures will be near seasonal normals and with the added monsoon moisture provide an increase in both afternoon and morning humidity levels. Similar conditions expected throughout the week. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Update...Pierce Discussion...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:19 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 41 min |
| Jul 31, 5:52 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Jul 31, 6:37 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 31, 7:28 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 1, 2:47 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 1, 4:43 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 47 min |
| Aug 1, 12:35 AM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 1, 1:15 AM PDT | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 1, 1:43 AM PDT | Flash Flood Warning | VEF | Mohave | 92 min |
| Aug 1, 2:13 AM PDT | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 1, 2:47 AM PDT | Flash Flood Warning | VEF | Mohave | 118 min |
| Aug 1, 1:26 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 1, 4:18 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Watches in Nevada, 2016Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.